Overdose deaths involving fentanyl up dramatically in Delaware

STATEWIDE – Through the first nine months of 2015, the state Department of Health and Social Services (DHSS) and the Department of Safety and Homeland Security (DSHS) report a dramatic increase in overdose deaths involving fentanyl, a synthetic painkiller that is up to 50 times more potent than heroin.

logo TEASER heroin

Through the end of September, 31 people have died from overdoses involving fentanyl. In 2014, the Division of Forensic Science confirmed 11 overdose deaths in Delaware related to fentanyl-tainted heroin.

“The increasing number of deaths in our state related to the ingestion of fentanyl is alarming,” DSHS Secretary James Mosley said. “In only nine of the 31 cases did the Division of Forensic Science also confirm the presence of heroin.”

Because illicit fentanyl can come in white powder form like heroin, users don’t know if fentanyl is mixed in or if the drug packet contains only fentanyl. Exposure to fentanyl, even in small quantities, can be fatal.

“People need to know that the availability of fentanyl is apparently increasing in our state and too many people are dying from using it,” DHSS Secretary Rita Landgraf said. “With its extreme potency, even one use can be deadly. We urge people to seek treatment for their addiction rather than risk death from an overdose of fentanyl, heroin or any other drug. No matter what individuals may believe about their addiction, treatment does work and people do recover.”

Secretary Landgraf urged individuals struggling with addiction to call DHSS’ 24/7 Crisis Services at 1-800-652-2929 in New Castle County, or 1-800-345-6785 in Kent and Sussex counties to be connected to treatment services.

Or individuals and families can visit DHSS’ website, www.HelpIsHereDE.com, for addiction treatment and recovery services in Delaware and nearby states.

If individuals see someone overdosing, they should call 911.

Under Delaware’s Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.

The Division of Forensic Science, which confirms the presence of fentanyl through toxicology screens, reported that the 31 overdose deaths involving fentanyl occurred between Feb. 8 and Sept. 14 of this year. Sixteen cases were in New Castle County, nine in Kent and six in Sussex. Twenty-four of the 31 cases involved men. The ages ranged from 20 to 62, with 19 of the cases between the ages of 25 and 35.

The increase in overdoses in Delaware involving fentanyl mirrors a trend nationwide, with an 80 percent increase in deaths from synthetic opioids from 2013 to 2014, according to the Centers for Disease Control and Prevention. In Connecticut, deaths from a mix of heroin and fentanyl are up sevenfold in less than two years.

Last year in Delaware, a total of 189 people died from overdoses, according to the CDC, with 110 dying through July 2015, according to the Division of Forensic Science. Nationwide, the CDC reported that 47,055 people died from drug overdoses in 2014, or 1.5 times greater than the number killed in car crashes.

When a user ingests fentanyl or fentanyl-laced heroin, it affects the central nervous system and brain. Because it is such a powerful opiate, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately. Naloxone, the overdose-reversing medication carried in Delaware by paramedics and some police officers, can be administered in overdoses involving fentanyl.

The Sussex County Post delivers news from Georgetown and southern Delaware. Follow @SussexPost on Twitter.

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.